Arizona, 2017Tornado and Damaging Winds in Arizona, August 3, 2017
August 3, 2017 · NWS PSR · 15 events in 1 county or zone
Scattered monsoon thunderstorms developed across portions of the south central deserts during the afternoon and early evening hours and they impacted the greater Phoenix area. The stronger storms produced gusty and damaging outflow winds that blew over a number of trees in downtown Phoenix as well as Paradise Valley and other communities across north Phoenix including the town of Deer Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $242,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered monsoon thunderstorms developed across portions of the south central deserts during the afternoon and early evening hours and they impacted the greater Phoenix area. The stronger storms produced gusty and damaging outflow winds that blew over a number of trees in downtown Phoenix as well as Paradise Valley and other communities across north Phoenix including the town of Deer Valley. Trees and power poles were blown down near Phoenix Sky Harbor airport. Wind gusts with the stronger storms were estimated to be at least as high as 70 mph. No injuries were reported due to the gusty winds. Additionally, one of the storms generated a weak landspout tornado which was very short lived and produced no damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 3:29 PM MST, 1 minute earlier.
Area forecast discussion, Aug 3, 3:29 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
329 PM MST Thu Aug 3 2017
.SYNOPSIS...
Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.
&&
.DISCUSSION...
A very active morning and afternoon across our CWA as
thunderstorms are being observed from SE California and through
most of Arizona. The 12Z sounding from this morning shows about
two inches of PW over Phoenix with about 1000 J/kg of mix layer
CAPE and 1500 J/kg of surface based CAPE.
Looking at water vapor imagery, a shortwave is clearly seen
pushing northward through AZ and Southern CA. Behind this, drier
air is slowing filtering into the upper levels of the atmosphere
but near the surface, we still remain quite moist. Dew points in
the lower deserts remain in the mid to upper 60s with temperatures
in the lower 100s. Combined this with the passing shortwave, an
abundant amount of convection is being observed creating a chaotic
forecast. With PWs near 2.0 inches, very heavy rain is being
observed with most cells and we have already seen flash flooding
on highway 95 just north of Quartzsite and in Joshua Tree
National Park. We expect these rain loaded storms to continue into
at least the early evening as drier air is very slow to work its
way in.
Winds aloft will gradually turn west and continue to dry us out
through the weekend. GEFS advertises PWs dropping from nearly 2.0
inches right now, to maybe even below 0.8 inches by Sunday
afternoon. This will actively reduce storm chances each day with
virtually dry conditions by Saturday. However, models do indicate
showers could persist in elevated portions of eastern Gila County
on Sunday. Beyond this, dry conditions look to stick around through
at least the middle of next week as dry westerly flow dominates
our weather pattern.
.DISCUSSION...
Today and Tonight...
The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.
Friday and Friday night...
A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.
Saturday through next Wednesday...
Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Wilson
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 3, 3:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
301 PM PDT THU AUG 3 2017
CAZ566-567-032245-
Imperial County West CA-Imperial Valley CA-
301 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 345 PM PDT...
At 301 PM PDT, Doppler radar was tracking a strong thunderstorm over
Plaster City, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Imperial, Plaster City, El Centro Naval Airfield, Dixieland and
Seeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 11582 3279 11595 3300 11584 3281 11557
TIME...MOT...LOC 2201Z 225DEG 9KT 3278 11581
Hernandez
Special weather statement, Aug 3, 3:06 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM MST THU AUG 3 2017
AZZ534-538-032245-
Aguila Valley AZ-Tonopah Desert AZ-
306 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...
At 305 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Gladden, or 21 miles northwest of Tonopah, moving
northeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of Maricopa County
but may produce heavy rainfall.
LAT...LON 3358 11319 3371 11334 3392 11317 3373 11294
TIME...MOT...LOC 2205Z 224DEG 6KT 3370 11321
AD
Special weather statement, Aug 3, 3:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST THU AUG 3 2017
AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
315 PM MST THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 315 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or near New River, moving north at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New River.
LAT...LON 3403 11197 3391 11205 3395 11221 3397 11221
3405 11215
TIME...MOT...LOC 2215Z 192DEG 6KT 3400 11210
ADSpecial weather statement, Aug 3, 3:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
318 PM MST THU AUG 3 2017
AZZ538-032245-
Tonopah Desert AZ-
318 PM MST THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 317 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonopah, moving northeast at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Tonopah, Wintersburg and Interstate 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3336 11291 3345 11311 3370 11300 3356 11270
TIME...MOT...LOC 2217Z 212DEG 8KT 3351 11294
AD
Special weather statement, Aug 3, 3:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
325 PM MST THU AUG 3 2017
AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
325 PM MST THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 325 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving northeast at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New River, Cave Creek and Seven Springs.
LAT...LON 3403 11204 3403 11196 3394 11182 3379 11202
3391 11219 3404 11212
TIME...MOT...LOC 2225Z 217DEG 5KT 3392 11206
ADSpecial weather statement, Aug 3, 3:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
328 PM MST THU AUG 3 2017
AZZ531-532-536-CAZ569-032315-
Gila River Valley AZ-Kofa AZ-Yuma AZ-Palo Verde Valley CA-
328 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND EAST CENTRAL IMPERIAL COUNTIES UNTIL 415 PM MST/415
PM PDT/...
At 328 PM MST/328 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Martinez Lake and Yuma Proving Ground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3281 11452 3282 11450 3284 11454 3295 11461
3319 11434 3290 11413 3279 11451
TIME...MOT...LOC 2228Z 240DEG 11KT 3291 11448
HernandezThunderstorm Wind, Maricopa
- When
- August 3, 3:30 PM MST
- Where
- Maricopa County, 0.9 mi SW of Tonopah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Utility Company
- Coordinates
- 33.490, -112.940
Scattered thunderstorms developed across the western portion of the greater Phoenix area during the afternoon hours and some of them affected the town of Tonopah. The stronger storms produced damaging microburst winds estimated to be as high as 70 mph. According to APS, the local utility company, gusty winds blew down 6 power poles in the town of Tonopah. No injuries were reported. A Severe Thunderstorm Warning was in effect for the area at the time of the damage; it was issued at 1520MST.
Thunderstorm Wind, Maricopa
- When
- August 3, 4:15 PM MST
- Where
- Maricopa County, 1.8 mi SE of Phoenix Turf Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.610, -112.060
Strong thunderstorms developed across the north portion of the greater Phoenix area, including the town of Deer Valley, during the afternoon hours on August 3rd. Some of the stronger storms produced gusty and damaging outflow winds, estimated to be as high as 65 mph. According to a report received from the public, via twitter, gusty winds damaged a car port near the intersection of 15th Street and East Thunderbird Road. This was about 5 miles southeast of Deer Valley.
Thunderstorm Wind, Maricopa
- When
- August 3, 4:18 PM MST
- Where
- Maricopa County, 2.7 mi NW of Phoenix Deer Vly Arp
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 33.710, -112.110
Scattered thunderstorms developed across the northern portion of the greater Phoenix area, including the community of Deer Valley, during the afternoon hours on August 3rd. Some of the stronger storms generated gusty and damaging outflow winds that were estimated to be as high as 65 mph. According to a trained weather spotter, at 1618MST very strong winds snapped multiple trees along Happy Valley Road just east of Interstate 17. This was about 3 miles north of Deer Valley. No injuries were reported due to the downed and snapped trees. A Severe Thunderstorm Warning was in effect at the time of the damage; it was issued at 1615MST.
Thunderstorm Wind, Maricopa
- When
- August 3, 4:30 PM MST to 4:45 PM MST
- Where
- Maricopa County, 2.87 mi E of Phoenix Deer Vly Arp
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.680, -112.030
Strong thunderstorms developed across the northern portions of the greater Phoenix area during the afternoon hours on August 3rd; some of the storms affected areas around Deer Valley. At 1630MST a trained spotter about 3 miles east of Deer Valley Airport reported that gusty outflow winds had downed a large tree at the intersection of Cave Creek Road and Rose Garden Street. Wind gusts were estimated to be upwards of 60 mph. Additionally, at 1645MST the City of Phoenix storm drain department reported that similarly strong outflow winds had downed 2 trees and the trees were blocking the road. The downed trees were near the intersection of Bell Road and north Cave Creek Road, about 6 miles southeast of Deer Valley.
Thunderstorm Wind, Maricopa
- When
- August 3, 4:30 PM MST to 4:45 PM MST
- Where
- Maricopa County, 8.37 mi S of New River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -112.110
Scattered thunderstorms developed across the far northern portion of the greater Phoenix area during the afternoon hours on August 3rd; some of the stronger storms generated gusty and damaging outflow winds estimated to be as high as 60 mph. From 1630MST to 1645MST, as reported by a trained spotter as well as the City of Phoenix Storm Drain Department, gusty winds downed a number of trees approximately 8 miles south of New River. The downed trees were south of the town of Anthem, near the Carefree Highway and just east of Interstate 17. Additionally, according to a report from the public, multiple trees were uprooted just south of the Carefree Highway and east of Interstate 17. A block wall was also blown down. A Severe Thunderstorm Warning was in effect at the time of the damage and it was issued at 1615MST.
Thunderstorm Wind, Maricopa
- When
- August 3, 4:45 PM MST to 5:00 PM MST
- Where
- Maricopa County, 1.34 mi ENE of Clearwater Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.580, -112.000
Thunderstorms developed across the northern portion of the greater Phoenix area during the afternoon hours on August 3rd and some of them affected the area around Paradise Valley. Some of the stronger storms produced gusty, damaging outflow winds. At 1645MST, local broadcast media reported that strong wind downed power lines as well as several trees about 5 miles northeast of Paradise Valley. The downed trees were just south of Shea Boulevard, near North 38th Street. Additionally at 1700MST, the City of Phoenix Storm Drain Department reported several trees downed that were blocking the right of way and some sidewalks. These downed trees were about one mile to the north, just east of Highway 51 and just north of East Cactus Road. The wind gusts that created the damage were estimated to be around 60 mph.
Thunderstorm Wind, Maricopa
- When
- August 3, 5:00 PM MST
- Where
- Maricopa County, 6.9 mi W of Phoenix Deer Vly Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.680, -112.200
Thunderstorms developed across the northern portion of the greater Phoenix area during the late afternoon hours on August 3rd; some of them affected the area around Deer Valley. One of the stronger storms developed gusty and damaging outflow winds estimated to be as high as 60 mph. According to a report from the public via social media, at 1700MST gusty winds downed several trees in the parking lot of a local Sprouts. This was also confirmed by the store. This occurred near the intersection of North 67th Avenue and West Deer Valley Road.
Thunderstorm Wind, Maricopa
- When
- August 3, 5:00 PM MST to 5:10 PM MST
- Where
- Maricopa County, 1.73 mi E of Kendall
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.450, -111.950
Scattered monsoon thunderstorms developed over the central portion of the greater Phoenix metropolitan area during the late afternoon hours on August 3rd and some of them affected the downtown area near the Phoenix Sky Harbor Airport. Some of the stronger storms produced gusty and damaging outflow winds estimated to be as high as 65 mph. According to a report from the Park and Forest Service, at 1700MST gusty outflow winds downed multiple trees at the Phoenix Zoo; the winds also caused damage to some of the animal enclosures at the zoo. The zoo is just to the east of the airport and about 2 miles northwest of Arizona State University. At the same time, the Phoenix Storm Drain Department reported both a downed tree and a downed power pole about 3 miles to the northeast of the airport. Finally, at 1710MST broadcast media reported that strong winds downed a tree which caused a hole in a local roof. This occurred 3 miles northeast of the airport; the hole in the roof led to flooding within the damaged building.
Tornado, Maricopa
- When
- August 3, 5:05 PM MST to 5:10 PM MST
- Where
- Maricopa County, 3.2 mi WSW of (Phx)sky Harbor Arpt to 3.08 mi WSW of (Phx)sky Harbor Arpt
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.410, -112.070
August 3rd was a very active day, convectively speaking, as widespread thunderstorms affected the greater Phoenix area during the afternoon and evening hours. The stronger storms produced gusty and damaging outflow winds as well as very heavy rain. In addition, one storm generated a weak tornado across south Phoenix during the late afternoon hours. The tornado was located just south of the Salt River, near the intersection of Central Avenue and Broadway Road. The tornado was reported by a trained weather spotter who had video evidence of the tornado. It was corroborated by Phoenix Terminal Doppler Radar data which supported a brief landspout tornado. The tornado was very short lived, had a very short track as well as a narrow path width, and produced no damage or injuries. Nevertheless, due to the extreme rarity of tornadoes in the greater Phoenix area, this was a noteworthy event.
Thunderstorm Wind, Maricopa
- When
- August 3, 5:13 PM MST
- Where
- Maricopa County, 1.8 mi NE of Clearwater Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 33.590, -112.000
Thunderstorms developed across the northern portion of the greater Phoenix area during the afternoon hours on August 3rd, and some of them affected communities such as Paradise Valley. The stronger storms generated gusty and damaging outflow winds estimated to be at least 60 mph in strength. According to a trained spotter, strong winds blew down several large trees near the intersection of 36th Street and East Cholla Street. This was just east of Highway 51.
Thunderstorm Wind, Maricopa
- When
- August 3, 5:15 PM MST
- Where
- Maricopa County, Boys Ranch
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 33.250, -111.620
Thunderstorms developed across much of the greater Phoenix area during the afternoon hours on August 3rd and some of them affected southeast valley communities like Queen Creek. Some of the stronger storms generated gusty and damaging microburst winds estimated to be as strong as 70 mph. According to a trained weather spotter in Queen Creek, gusty outflow winds snapped numerous larger trees in half, near the intersection of West Ocotillo Road and South Crismon Road. No injuries were reported due to strong winds or falling trees.
Thunderstorm Wind, Maricopa
- When
- August 3, 5:20 PM MST to 5:23 PM MST
- Where
- Maricopa County, 1.73 mi W of Papago Aaf Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.480, -111.980
Scattered monsoon thunderstorms developed over the central portion of the greater Phoenix area, including downtown Phoenix, during the afternoon hours on August 3rd. Some of the stronger storms generated gusty and damaging winds as well as heavy rain. At 1720MST, Phoenix Fire and Rescue reported that a tree was blown down and into a home near the intersection of 48th Street and Thomas Road. Numerous power lines were also blown down in the area. Due to very heavy rain and associated runoff, some manhole covers were blown off and into the street. Additionally, at about the same time a trained spotter located near 52nd Street and Thomas reported numerous tree limbs snapping off of trees. The larger tree limbs were about 4 inches in diameter. Wind gusts that resulted in the damage were estimated to be as high as 65 mph.
Thunderstorm Wind, Maricopa
- When
- August 3, 5:25 PM MST to 5:35 PM MST
- Where
- Maricopa County, 2.97 mi WNW of Tremaine
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.380, -111.880
Thunderstorms developed across the southeast portion of the greater Phoenix metropolitan area during the afternoon hours on August 3rd, and some of them impacted communities such as Tempe and Guadalupe. Some of the stronger storms developed gusty and damaging outflow winds, estimated to be as high as 60 mph. According to a report from local broadcast media, a strong wind gust downed a light pole in a parking lot, near the intersection of Baseline Road the the Loop 101 freeway in central Tempe. At the same time, in far south Tempe, a trained weather spotter reported a large Palo Verde tree downed near the intersection of Ray Road and Kyrene Road. A Severe Thunderstorm Warning was in effect at the time of the damage; it was issued at 1706MST. At 1735MST, a public report via Twitter indicated that a large tree was downed near the intersection of Baseline Road and McClintock Road. Additionally, at 1735MST another public report was received, via Twitter, indicating a downed awning due to strong outflow winds. This was just southeast of the intersection of Guadalupe Road the the 101 freeway. A second Severe Thunderstorm Warning was in effect at the time of the last 2 damage reports; it was issued at 1727MST.
Thunderstorm Wind, Maricopa
- When
- August 3, 5:45 PM MST to 5:50 PM MST
- Where
- Maricopa County, 1.35 mi ESE of Boys Ranch
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 33.240, -111.600
Scattered thunderstorms developed across the southeastern portion of the greater Phoenix metropolitan area during the afternoon hours on August 3rd, and some of the stronger storms affected communities such as Chandler, Sun Lakes and Queen Creek. The stronger storms produced gusty and damaging outflow winds which were estimated to reach as high as 70 mph. According to a trained weather spotter located about 2 miles east of Queen Creek, at 1745MST gusty outflow winds downed at least six large trees and also blew a number of shingles off of the roofs of some peoples homes. About 5 minutes later, a report was received from the public via Twitter that indicated a large tree was uprooted and subsequently damaged a patio during its fall. The fallen tree was located about 4 miles east of Sun Lakes, just north of Riggs Road and near the intersection of Via De Palmas Road and South Cooper Road. A Severe Thunderstorm Warning was in effect at the time of the damage; it was issued at 1727MST.
|TRAINED SPOTTER REPORTS AT LEAST 6 LARGE TREES DOWN AND SHINGLES OFF PEOPLES HOUSES.
Thunderstorm Wind, Maricopa
- When
- August 3, 6:41 PM MST
- Where
- Maricopa County, 0.9 mi SE of Germann
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.270, -111.660
Strong thunderstorms developed across the southeast portion of the greater Phoenix area during the early evening hours on August 3rd. Some of the storms generated strong gusty outflow winds. According to a trained weather spotter just northwest of the town of Queen Creek, at 1841MST a wind gust to 52 knots was measured just to the south of Phoenix Mesa Gateway airport, along East Rittenhouse Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, August 3 to 4, 20171 death · 3 injured · 1 in hail · 21 events
- Hail and Damaging Winds in Indiana, August 3 to 4, 20171 death · 50 kt wind · 4 events
- Rip Current in Puerto Rico, August 3 to 4, 20171 death · 1 event
- Flash Flood and Hail in New Mexico, August 3, 2017$5.8 million · 1 in hail · 8 events
- Flash Flood and Damaging Winds in California, August 3, 2017$290,000 · 52 kt wind · 3 events
- Damaging Winds in Arizona, August 3, 2017$185,000 · 61 kt wind · 5 events
- Damaging Wind in Florida, August 3, 20173 injured · $50,000 · 56 kt wind · 1 event
- Flash Flooding and Damaging Wind in Utah, August 3 to 6, 2017$54,000 · 54 kt wind · 8 events
- Tornado and Hail in Michigan, August 3, 2017$57,000 · EF0 · 4 events
- Damaging Winds in Illinois, August 3, 2017$32,000 · 52 kt wind · 3 events
- Flash Flooding in Arizona, August 3, 2017$20,000 · 7 events
- Hail in Michigan, August 3, 2017$15,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710376, 710377, 710380, 710378, 710381, 710793, 710796, 710797, 711989, 710804, 710803, 710806, 711962, 711986, 710135.